A higher number of antibiotic treatments increased the risk of developing drug hypersensitivity responses in patients with cystic fibrosis (CF), although anaphylaxis was rare, according to findings published in the British Journal of Clinical Pharmacology.

Researchers in Stockholm, Sweden conducted a 20-year retrospective study of 226 patients with CF with data listed in the Swedish CF Registry from January 1, 1999, to December 31, 2018.

Two experienced allergists analyzed the data to assess drug hypersensitivity responses, classifying reactions as immediate or nonimmediate according to the time between the initial administration of the drug and symptom onset. Additionally, they subdivided nonimmediate reactions into early-onset (between 1 and 24 hours following drug administration) and late-onset (after 24 hours).

These 226 patients underwent 16,910 courses of antibiotic treatments, 6832 (40%) of which were administered intravenously. Following antibiotic treatment, 70 (31%) patients experienced 131 drug hypersensitivity responses (0.77%) out of the 16,910 treatments.

The most common drug hypersensitivity responses involved cutaneous manifestations (98%), including pruritis (30%), exanthema (23%), and urticaria (18%). Other responses included tingling (9%), gastrointestinal symptoms (8.4%), respiratory symptoms (5.3%), and cardiovascular symptoms (3.1%). Only 3 (2.3%) of the 131 drug hypersensitivity responses resulted in life-threatening anaphylaxis following parenteral administration.

Read more about the treatment of CF with antibiotics

Data regarding time to reaction onset existed only for 99 of 104 reactions following intravenous administration. Immediate reactions occurred in 29 (28%) responses, while 20 (19%) of the nonimmediate responses manifested early and 50 (48%) manifested late.

Most reactions (79%) followed parenteral antibiotic administration, resulting in a 5.8-fold higher likelihood for parenteral reactions when compared with oral administration. Fourteen (20%) of the 70 patients who experienced drug hypersensitivity responses reacted to both oral and intravenous administrations, and 30 (43%) of the 70 patients reacted to more than 2 different antibiotics.

Beta-lactams accounted for 71% of overall reactions and 81% of parenteral responses. Most reactions occurred after piperacillin administration followed by ceftazidime, colistimethate, and meropenem. Cotrioxazole, amoxicillin, and ciprofloxacin caused most reactions following oral antibiotic administration.

Patients who experienced drug hypersensitivity responses underwent a higher cumulative number of intravenous antibiotic courses than those who did not (median 124 vs 46 courses; P <.001). The number of antibiotic exposures correlated with a higher risk of developing drug hypersensitivity responses. Advanced patient age (P <.001) and duration of Pseudomonas aeruginosa-colonization (P <.001) related to the higher number of antibiotic treatments.

“Our study demonstrates that patients with CF have an increased risk for [drug hypersensitivity responses], which is highly associated with the number of cumulative exposures to antibiotics,” the authors said. “However, the severity of most reactions was mild and limited to the skin, as anaphylaxis was rare.”

Reference

Kowalik A, de Monestrol I, Sorjonen K, Brockow K, Gülen T. Antibiotic hypersensitivity in cystic fibrosis – low frequency of anaphylaxis over 16,000 courses. Br J Clin Pharmacol. Published online June 7, 2022. doi:10.1111/bcp.15434